Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 12, 2004, 5:03 PM EDT for Sampson County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2004, 5:03 PM EDT (21:03 UTC)
- Expired
- May 12, 2004, 7:00 PM EDT
- In force
- 117 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 273 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 122104 FFWRAH NCC163-122300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 503 PM EDT WED MAY 12 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... SAMPSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER EAST CENTRAL SAMPSON COUNTY. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING IN AREAS BETWEEN TURKEY AND HARRELLS. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEARBY FLOODING CREEKS AND STREAMS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. SOME CREEKS THAT MAY FLOOD INCLUDE STEWARTS CREEK AND BAKERS BRANCH. $$ DGS
1 follow-up statement
000 WGUS72 KRAH 122207 FFSRAH NCC163-122300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 602 PM EDT WED MAY 12 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR EAST CENTRAL SAMPSON COUNTY... DOPPLER RADAR ESTIMATES THAT BETWEEN 4 AND 6 INCHES OF RAIN HAS FALLEN IN AN AREA 5 TO 10 MILES SOUTH OF TURKEY...EAST OF HIGHWAY 421. AT 557 PM OFFICIALS IN SAMPSON COUNTY REPORTED FLOODING ON WAYCROSS ROAD. THE HEAVY RAIN HAS ENDED IN THIS AREA...HOWEVER CREEKS AND STREAMS IN THIS AREA MAY REMAIN OUT OF THEIR BANKS...AND ROADS WILL BE FLOODED AND IMPASSABLE FOR SEVERAL HOURS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:18 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 12, 2:18 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 218 PM EDT WED MAY 12 2004 .DISCUSSION... MAIN FORECAST CHALLENGE CENTERS AROUND POPS THIS EVENING AND AGAIN SATURDAY. WATER VAPOR IMAGERY DEFINES MID LEVEL VORT MAX NORTH OF CAE... LIFTING SLOWLY E-NE. THIS FEATURE ALONG WITH A MODERATELY UNSTABLE AND MOIST AIRMASS WILL LIKELY KEEP SCATTERED/NUMEROUS SHOWERS AND T-STORMS OCCURRING OVER AT LEAST THE SOUTH HALF OF THE FORECAST REGION EARLY THIS EVENING THEN SLOWLY DIMINISH. SOUTH HALF ALSO WHERE BEST LOW LEVEL MOISTURE CONVERGENCE HAS OCCURRED SINCE MID-MORNING PER MSAS. INITIAL THOUGHTS AT POPS SUGGEST A SMALL CHANCE NW... CHANCE NE AND LIKELY POPS SOUTH. MAY ADJUST UP/DOWN 10% BASED ON RADAR TREND PRIOR TO 4 PM EDT/20Z. MID LEVEL FEATURE EAST OF REGION BY THU WITH MID LEVEL RIDGE IN ITS WAKE. IN ADDITION, AMS GRADUALLY DRIES OUT. THUS, APPEARS ANY CONVECTION THU WILL BE ISOLATED, FAVORING WESTERN PIEDMONT DUE TO BETTER LOW LEVEL CONVERGENCE PER TERRAIN. AIRMASS DRIES OUT FURTHER FRI THUS EXPECT COVERAGE TO BE EVEN LESS. PREVIOUS FORECAST HAS ISOLATED IN THE WEST. WILL LEAVE IN FOR NOW. BY SAT...S/W IN NORTHERN STREAM WILL CROSS GREAT LAKES THEN LIFT INTO NEW ENGLAND SAT NIGHT/SUN. TAIL END OF MID LEVEL TROUGH WILL APPROACH FROM THE NW. IN ADDITION...PRECIPITATABLE WATER VALUES WILL INCREASE TO NEAR 1.5 INCHES BY 00Z SUN. WITH MODERATELY UNSTABLE AND MOIST AIRMASS IN PLACE AND TOKEN SUPPORT ALOFT... CHANCE POPS WARRANTED IN THE NW PIEDMONT WITH SLIGHT CHANCE POPS ELSEWHERE SAT NIGHT. IN HOUSE LOW LEVEL THICKNESS/TEMP SCHEME SUPPORTS MAX TEMPS COMPARABLE TO A BLEND OF MS/MAV NUMBERS. SUNDAY THROUGH WEDNESDAY... EARLY SUMMER PATTERN ESTABLISHED ACROSS REGION THROUGH MID WEEK. MAIN STORM TRACK DURING THIS PERIOD PROGGED TO RUN FROM GREAT LAKES INTO SOUTHERN NEW ENGLAND. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN OVERALL PATTERN WITH DIFFERENCES NOTED IN THE FINER DETAILS. NEAR SURFACE BOUNDARY ALONG SOUTHERN EDGE OF WESTERLIES WILL BE FOCUS FOR CONVECTIVE ACTIVITY THROUGH PERIOD. WITH SURFACE RIDGE AXIS NEAR/SOUTH OF CENTRAL NC AND MODERATELY MOIST/UNSTABLE AIRMASS OVER REGION, FORECAST AREA VULNERABLE TO OUTFLOW BOUNDARIES. THUS WILL MAINTAIN SMALL CHANCE OF AFTERNOON/EARLY EVENING CONVECTION THROUGH PERIOD. TEMPS WILL CONTINUE TO AVERAGE 5-8 DEGREES ABOVE SEASONAL NORMS. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && WSS
Hazardous weather outlook, May 12, 4:47 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 447 AM EDT WED MAY 12 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-121045- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 447 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RA
In the hours before
Special weather statement, May 12, 4:50 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT WED MAY 12 2004 NCZ089-122145- SAMPSON NC- 450 PM EDT WED MAY 12 2004 ...HEAVY RAIN WILL CONTINUE ACROSS EASTERN SAMPSON COUNTY THROUGH 600 PM EDT... AT 450 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN 6 MILES SOUTH OF TURKEY...OR ABOUT 11 MILES SOUTHEAST OF CLINTON...MOVING NORTHEAST AT 5 MPH. ADDITIONAL STORMS WERE CONTINUING TO DEVELOP BETWEEN GARLAND AND HARRELLS...AND THESE STORMS WILL TRACK SLOWLY NORTHEAST. SOME LOCATIONS AFFECTED BY THESE STORMS WILL BE LOCATIONS BETWEEN TURKEY AND HARRELLS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE ALSO BE EXPECTED WITH THESE THUNDERSTORMS. DGS
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.